Testing overidentifying restrictions with many instruments and heteroskedasticity

John C. Chao, Jerry A. Hausman, Whitney K. Newey, Norman R. Swanson, Tiemen Woutersen

Research output: Contribution to journalArticlepeer-review

32 Scopus citations


This paper gives a test of overidentifying restrictions that is robust to many instruments and heteroskedasticity. It is based on a jackknife version of the overidentifying test statistic. Correct asymptotic critical values are derived for this statistic when the number of instruments grows large, at a rate up to the sample size. It is also shown that the test is valid when the number of instruments is fixed and there is homoskedasticity. This test improves on recently proposed tests by allowing for heteroskedasticity and by avoiding assumptions on the instrument projection matrix. This paper finds in Monte Carlo studies that the test is more accurate and less sensitive to the number of instruments than the Hausman-Sargan or GMM tests of overidentifying restrictions.

Original languageEnglish (US)
Pages (from-to)15-21
Number of pages7
JournalJournal of Econometrics
Issue numberPART 1
StatePublished - Jan 2014

All Science Journal Classification (ASJC) codes

  • Economics and Econometrics


  • Heteroskedasticity
  • Instrumental variables
  • Many instruments
  • Overidentification tests
  • Specifications tests
  • Weak instruments


Dive into the research topics of 'Testing overidentifying restrictions with many instruments and heteroskedasticity'. Together they form a unique fingerprint.

Cite this